Am I Taking Too Many Supplements Since My Tinnitus Is Spiking?

Discussion in 'Support' started by B18c1vtech, Nov 12, 2020.

    1. B18c1vtech

      B18c1vtech Member

      Tinnitus Since:
      2013
      Cause of Tinnitus:
      Head Trauma??, poor diet, sleep, stress, etc..
      I'm experiencing a bit of a tinnitus spike these past couple of days, and I have been taking 1200 mg of NAC, some Magnesium, Alpha Lipoic Acid, C, D3, and some multivitamins.

      I heard that Glutathione may help some, and I may add in some A, B, E, Selenium...

      But, my question is, at what point does one know when to stop adding more supplements? Can taking multiple antioxidants (Alpha Lipoic Acid + Glutathione) be harmful? Am I taking too many supplements?

      I can't really find a good rule of thumb when taking these types of supplements, and I'm looking for some guidance on managing this spike...

      Thanks!
       
      • Good Question Good Question x 1
    2. TrevorSanders

      TrevorSanders Member

      Location:
      Ohio
      Tinnitus Since:
      09/2020
      Cause of Tinnitus:
      Noise Exposure/Ototoxic Medication
      If I were you, I'd stop taking the supplements. You can then add them in 1 by 1 to see which ones spike your tinnitus and which ones help it. Give each supplement a few weeks before you add another.
       
      • Like Like x 1
      • Agree Agree x 1
    3. AUTHOR
      AUTHOR
      B18c1vtech

      B18c1vtech Member

      Tinnitus Since:
      2013
      Cause of Tinnitus:
      Head Trauma??, poor diet, sleep, stress, etc..
      This is a good point, however I'm trying to do what I can during the acute phase of this spike for best chance of recovery. I've been through several spikes, and they usually reside on their own, but this is more precautionary I suppose.
       
    4. Bill Bauer
      No Mood

      Bill Bauer Member Hall of Fame

      Tinnitus Since:
      February, 2017
      Cause of Tinnitus:
      Acoustic Trauma
      The rule of thumb is to add supplements one at a time, and to always watch your tinnitus during the days following beginning taking a supplement. If it starts spiking, consider discontinuing taking the supplement. If the spike is over soon after you discontinue, and it is back the next day after you start taking it again, then consider trying this supplement in 3-6 months (and being even more vigilant that time).
       
      • Like Like x 1
    5. GBB

      GBB Member

      Location:
      NYC
      Tinnitus Since:
      2016-2019 (Mild, Cured) 8/2020 (Severe)
      Cause of Tinnitus:
      Microsuction / Additional Acoustic Trauma in Close Proximity
      Personally, antioxidants tend to spike me for whatever reason, though this does not seem to be the case for the majority. Both Alpha Lipoic Acid and NAC, both of which have scientific literature pointing to their effectiveness, will make my tinnitus more shrill and piercing. I wish personally I could take them, but it's a tough tradeoff. You didn't mention it, but Grape Seed Extract does it for me as well. I personally abstain from these because the experience they produce is too intense, though many (I believe the majority) report reductions in tinnitus from the same substances.
       
      • Like Like x 1
    6. TrevorSanders

      TrevorSanders Member

      Location:
      Ohio
      Tinnitus Since:
      09/2020
      Cause of Tinnitus:
      Noise Exposure/Ototoxic Medication
      This is off-topic, but have any supplements helped your tinnitus?
       
    7. GBB

      GBB Member

      Location:
      NYC
      Tinnitus Since:
      2016-2019 (Mild, Cured) 8/2020 (Severe)
      Cause of Tinnitus:
      Microsuction / Additional Acoustic Trauma in Close Proximity
      It's really hard to say because I've been on several prescription meds and so many different supplements. Since the start of this 3 months ago, I always take a multivitamin, Magnesium, Fish Oil, Nicotinamide Riboside, Astaxanthin/Zeaxanthin, and a few other things have come in and out of rotation (Curcumin, Melatonin etc...). The top of my dresser literally cannot fit any additional pill bottles on it. If it is reputed to help, I've probably purchased it. When I first had mild tinnitus that went away over a few years, I swear Chelated Magnesium helped calm it and, I think, helped with recovery. I basically take this until it starts acting as a laxative, and then start taking half doses each day - I would say an average of 300 mg daily.

      In terms of meds, the only things which I can point to with a degree of confidence in terms of making a meaningful difference for the tinnitus volume are Pramipexole, Xanax, and Prednisone (I am on Prednisone now following an incident with a fire alarm, but cannot continue that indefinitely obviously, and same with Xanax - I take it as needed). Xanax basically turns the volume down by half or more for me, depending on the day, but I only use it once per week for a tinnitus vacation for fear of tolerance. Benzo analogues seem to have a smoothing effect - Kava Root and Valerian, both of which also act on GABA receptors, can definitely take the edge off of the noise, but I also try to ration their use, because they act on the same systems as Xanax and could lead to tolerance as well (probably not alone, but in concert with Xanax). For sleep, Mirtazapine and Nortriptyline work great to knock me out, but I've also gained the ability to sometimes nap and sleep in in the mornings over time.

      At the beginning, most days were agony where literally all I could do was will myself through existence - the tinnitus was extremely loud and powerful. I slept in a tent outside whenever I could because crickets/cicadas helped mask a great deal - our family friends have a large dead patch on their lawn where I spent all of my time. Now I get some good days and some bad days. Good days started at about 2.5 months, when the tinnitus became largely atonal, and more of a buzzing noise. I find this easier to tolerate. Bad days, when the tinnitus becomes louder and/or tonal again, usually follow some ordinarily innocuous, impossible to avoid noise exposure, like when I'm moving around my room and something falls off a shelf, my cat knocks over a vase, etc... the fire alarm going off when cooking briefly pushed me back to interminable suffering levels, but Prednisone seems to have calmed that down by about 80% - I do fear when I finish my course the interminable level will resume. Bad days can also happen for seemingly no reason, but the more excessive noise I avoid, the better off I seem to be.

      Overall I would say I started at an 8-9/10 where I intimately understood the rationale for euthanasia, and now range from a 4-7/10 - my hope would be to get back to a 2-3/10 with a higher sound tolerance so that I can go back to work. My greatest fear is another noise event that pushes me back to suicide levels, but I am hopeful regenerative medicine, neuromodulation, and more targeted medications will help bring this condition to a guaranteed manageable level, or a thing of the past, and that as I age, each of those options will mature.

      Sorry for the essay but I wanted to be exhaustive.
       
      • Like Like x 4
    8. TrevorSanders

      TrevorSanders Member

      Location:
      Ohio
      Tinnitus Since:
      09/2020
      Cause of Tinnitus:
      Noise Exposure/Ototoxic Medication
      Thank you for the response, especially the extensiveness of it. I'm kind of in the same boat as you. Anything that supposedly helps, I purchased it. Basically, nothing has had a real noticeable effect. I am looking into getting a benzo prescribed just for a break from the tinnitus once or twice a week. In the meantime, all we can really is pray that FX-322 works.
       
      • Like Like x 1
    9. GBB

      GBB Member

      Location:
      NYC
      Tinnitus Since:
      2016-2019 (Mild, Cured) 8/2020 (Severe)
      Cause of Tinnitus:
      Microsuction / Additional Acoustic Trauma in Close Proximity
      Just to distill, Magnesium, Kava Root, and Valerian help me marginally.
       
      • Like Like x 2

Share This Page

Loading...